Ms. C, age 44, who has major depressive disorder (MDD), anxiety, obsessive-compulsive disorder (OCD) (religious subtype), and has experienced multiple episodes of treatment-resistant catatonia, is brought to the emergency department (ED) by her parents. She has immobility, mutism, rigidity, and decreased oral intake that she has experienced for 1 day.
The night before, Ms. C had been stressed about an upcoming job interview. She cancelled the interview and went to her bedroom. Later that night her parents found her lying on the floor, immobile.
Before the onset of her psychiatric symptoms, Ms. C had been high functioning. She had been an athlete in college and had a career as a school psychologist. The Sidebar summarizes Ms. C’s psychiatric history, which includes similar complex episodes and multiple hospitalizations. She also has a history of hypothyroidism.
In 2013, Ms. C experienced severe social stress from both her work as a psychologist and a divorce. She sold all of her possessions and was living in motels and hotels searching for the “truth of God.” In February 2016, she was hospitalized after refusing to eat and self-discontinuing all medications, including her thyroid medications. She was then placed under the conservatorship of her parents.
In July 2017, Ms. C was hospitalized again for refusing to eat or take her medications; this time she also exhibited selective mutism. Catatonia was suspected and she was started on oral lorazepam, 2 mg 3 times a day. Duloxetine and ziprasidone were also trialed but were stopped due to noncompliance and adverse effects. Ms. C showed little improvement on these regimens. In the hospital, IV lorazepam, 4 mg, was trialed with good effect, and she began to respond to questioning. She was transitioned to oral lorazepam, 4 mg 5 times per day, and mirtazapine, 15 mg/d. With this regimen, Ms. C became progressively more interactive; however, she still refused to eat. Throughout her hospitalization, multiple medications were prescribed, including divalproex sodium, memantine, zolpidem, olanzapine, and dextroamphetamine/levoamphetamine, all of which were not effective in stimulating her appetite. Due to malnutrition, Ms. C was placed on total parenteral nutrition. During this time, the highest dose of IM lorazepam was 20 mg/d in divided doses.
Some improvement with ECT
Four months into her hospitalization, Ms. C’s lorazepam was titrated down to 4 mg 4 times a day, and she underwent a trial of electroconvulsive therapy (ECT). Following the fourth ECT session, she displayed significant improvement. Ms. C engaged with her clinicians, displayed bright mood and affect, began eating again, and was able to recount her depressive symptoms following her divorce. At this time, she received a total of 8 ECT treatments and was started on fluoxetine. At the end of January 2018, after 19 days of hospitalization, she was transitioned to a partial hospitalization program (PHP) on a regimen of lorazepam, 2 mg 3 times daily; fluoxetine, 40 mg/d; midodrine, 10 mg 3 times daily; fludrocortisone; and levothyroxine. Her discharge diagnosis was major depressive disorder with psychotic features and catatonia.
Between her first hospitalization and her current presentation to the emergency department (ED), Ms. C presented several times to the ED with similar symptoms of decreased speech, movement, and oral intake. In February 2018, she was hospitalized and responded after 4 sessions of ECT. She returned to work as a substitute teacher and was stable for >1 year on a regimen of lorazepam, olanzapine, and risperidone. In June 2019, her symptoms returned. She was hospitalized and required a nasogastric tube to address malnutrition. She was eventually stabilized on a regimen of risperidone and lorazepam, which she continued as an outpatient until she was hospitalized again in August 2019. During this hospitalization, Ms. C failed to respond to risperidone or lorazepam, up to 2 mg 3 times a day. After several changes to her regimen, she began to respond to olanzapine, 30 mg/d; mirtazapine, 15 mg/d; and lorazepam, 2 mg 3 times a day.
Throughout her hospitalizations, once she became verbal, Ms. C demonstrated hyper-religiosity. She would ask to read the Bible, and state that her purpose was to find the truth of God. As an outpatient, she would compulsively go to church in the middle of the night and read the Bible for hours. A preliminary diagnosis of obsessive-compulsive disorder was made based on her scrupulosity, and mirtazapine was cross-titrated to fluvoxamine prior to discharge.
Shortly after discharge, she was readmitted to a PHP, and did well on fluvoxamine, 100 mg twice a day; olanzapine, 5 mg every night; levothyroxine, 100 mcg/d; and oral lorazepam, 1 mg 4 times a day. Ms. C displayed full mood, appropriate affect, and began working part-time as a substitute teacher. She had begun to interview for full-time jobs before her most recent ED presentation.
In the ED, the psychiatry team evaluates Ms. C. She displays a similar pattern of mutism, immobility, and rigidity as she did upon her initial presentation. Her father reports that she had been compliant with her medications but had not taken them the previous night. Ms. C screens positive for catatonia on the Bush-Francis Catatonia Rating Scale (BFCRS). Her severity score of 10/69 indicates a mild presentation. She is diagnosed with catatonia and is administered IV lorazepam, 2 mg, with no response.
Because Ms. C has been hospitalized many times for similar presentations, the treatment team decides to initiate a trial of IV ketamine.
Catatonia can manifest in many different ways in patients with psychiatric illness. If left untreated, it is associated with a high rate of mortality.1 Catatonia often is described along a continuum from retarded/stuporous to excited, and presentations can vary substantially. The physiologic and psychological mechanisms of catatonia are poorly understood.
Traditionally, most patients respond well to low-dose benzodiazepines, with electroconvulsive therapy as a second-line intervention for refractory and malignant cases. However, these interventions are not always successful or readily available.
Continue to: Research into the anesthetic ketamine...